Thunderstorm Wind, Dubois
- When
- February 11, 12:50 PM EST
- Where
- Dubois County, Birdseye
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 38.320, -86.700
A car was blown off State Road 145 near Birdseye.
A strong trough exiting the Rockies lead to explosive development of low pressure during the day Wednesday February 11th. At dawn, low pressure near 998 mb formed over southern Missouri.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LMK wrote it up.
A strong trough exiting the Rockies lead to explosive development of low pressure during the day Wednesday February 11th. At dawn, low pressure near 998 mb formed over southern Missouri. This cyclone deepened to 986 mb as it crossed into southern Michigan by late evening.|Convective showers along an occluded front crossed southern Indiana during the early afternoon. This line brought isolated gusts of 50 to 60 mph. Behind this front, gradient winds increased to 35 mph...with gusts up to 65 mph during the late afternoon and early evening. Scattered structural damage, tree damage and power outages resulted.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before the first event at Feb 11, 12:50 PM EST, 0 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LOUISVILLE KY 1250 PM EST WED FEB 11 2009 MESO UPDATE... A THIN LINE OF STORMS HAS BEEN PRODUCING SPORADIC WIND DAMAGE INCLUDING G61 IN CHRISTIAN COUNTY OVER THE PAST HOUR. AMAZING PRESSURE FALLS OF 3 TO 4 MB OVER THE PAST 3 HOURS DEMONSTRATE THE STRONG MID LEVEL JET AND DEEP SFC LOW NEAR STL. WE HAVE SEVERAL SVR TSRA WARNINGS OUT FOR VERY LOW TOP CONVECTION 18-23K. INSIDE OF THE LINE ARE SOME INDIVIDUAL BOWING SEGMENTS WHICH MAY PRODUCE ISOL TOR. WIND THREAT REMAINS STRONG WITH THIS LINE...AND GRADIENT WINDS FOR THE HIGH WIND WARNING STILL LOOKS GOOD TOO. .NEAR TERM (THIS AFTERNOON AND TONIGHT)... NO CHANGES TO THE FCST EXCEPT FOR THE NEW TORNADO WATCH FOR THE ENTIRE CWA...FOR A NARROW LINE OF THIN CONVECTION THAT HAS WEAK THERMODYNAMICS...BUT HIGH KINEMATICS. PAH IS ISSUING SVRS FOR THE SRN EDGE OF THE FAST MOVING LINE...WITH EMBEDDED BOOKEND VORTICIES WHICH COULD CAUSE ISOL QUICK TORNADO SPINUPS AS THE LINE MOVES EAST. THERE IS A STRONG POTENTIAL FOR DAMAGING WINDS WITH TREE AND PROPERTY DAMAGE ALONG WITH SCATTERED POWER OUTAGES...BUT LACK OF INSTABILITY COULD LIMIT THE POTENTIAL FOR MUCH LIGHTNING...BUT EVEN A LINE OF SHRA WILL HAVE THE POTENTIAL TO MIX DOWN 60+ MPH WINDS. GRADIENT WINDS WILL CONTINUE WITH 25-35 MPH AND GUSTS TO 50+. THESE WINDS WILL CONTINUE TO INCREASE AS THE FRONT APPROACHES AND BE STRONGEST WITH AND AFTER A LINE OF THUNDERSTORMS THAT WILL MOVE INTO THE WESTERN COUNTIES THROUGH NEXT COUPLE OF HOURS...THROUGH I-65 FROM 1PM-3PM EST AND THROUGH INTERSTATE 75 230PM-5PM EST. THIS EVENING AND TONIGHT... WINDS WILL REMAIN VERY STRONG BEHIND THE THIN SQUALL LINE AS DECENT COLD AIR ADVECTION AND RESULTING SUBSIDENCE WILL MIX WINDS OF 25-40 MPH AND GUSTS OVER 50 MPH TO THE SURFACE INTO THIS EVENING. TIMING OF THE HIGH WIND WARNING COVERS THIS WELL AND WILL CONTINUE THE HIGHLIGHT THROUGH 10PM EST WEDNESDAY AS IT CURRENTLY EXISTS. WINDS DECREASE QUICKLY AFTER 10PM EST BUT REMAIN IN THE 15-30 MPH RANGE THROUGH THE OVERNIGHT HOURS. .LONG TERM (THURSDAY THROUGH TUESDAY)... ZONAL FLOW WILL COVER THE WHOLE CENTRAL PORTION OF THE COUNTRY THURSDAY AS A STRONG JET WILL BISECT THE CONUS FROM CALIFORNIA THROUGH THE MID ATLANTIC STATES. THE DEEP CYCLONE THAT BROUGHT THE STRONG WINDS WEDNESDAY WILL FILL AS IT MOVES TOWARDS NEW ENGLAND. YET ANOTHER IN A SERIES OF COLD TROUGHS WILL MOVE ASHORE THE SOUTHERN CALIFORNIA COAST EARLY THURSDAY. EVENTUALLY...THIS FEATURE WILL BECOME CAUGHT UP IN THE FAST ZONAL FLOW AND BRING SOME RAIN TO THE LOWER OHIO VALLEY SATURDAY. BREEZY WINDS EARLY THURSDAY WILL EASE UP SOMEWHAT DURING THE AFTERNOON AS PRESSURE GRADIENT RELAXES ACROSS THE AREA DURING THE DAY. WEST WINDS OF 10 TO 15 MPH THURSDAY WILL DIMINISH AND BECOME LIGHT EARLY FRIDAY AS HIGH PRESSURE. LIGHT WINDS FRIDAY WILL BECOME SOUTHEAST EARLY SATURDAY AS LOW PRESSURE APPROACHES FROM THE WEST. WITH AIR OF PACIFIC ORIGIN ARRIVING EARLY FRIDAY BEHIND THE DEPARTING STORM...TEMPERATURES BOTH FRIDAY AND SATURDAY WILL STAY MILD. HIGHS THURSDAY THROUGH PERHAPS SATURDAY SHOULD IN A BROAD SENSE RANGE FROM THE UPPER 40S NORTH THROUGH THE UPPER 50S CLOSE TO TENNESSEE. WITH WRAP-AROUND MOISTURE ASSOCIATED WITH DEEP LOW PRESSURE DEPARTING QUICKLY LATE WEDNESDAY...MOSTLY CLEAR SKIES WILL DEVELOP BY THURSDAY MORNING...CONTINUING INTO FRIDAY MORNING. SOME MID AND HIGH LEVEL CLOUDINESS WILL ARRIVE FRIDAY AFTERNOON AS THE NEXT SYSTEM APPROACHES. BOTH THE GFS AND THE NEW ECMWF SHOW A JET MAX PUNCHING EAST ACROSS THE TENNESSEE VALLEY SATURDAY MORNING. LOW PRESSURE ASSOCIATED WITH LIFT IN THE LEFT EXIT REGION OF THIS JET WILL LIKELY MOVE ACROSS THE REGION SATURDAY. THE NAM FORECAST IS FARTHER NORTH AND THE DEEPEST WITH THIS CYCLONE...MOVING A A 998MB LOW ACROSS NORTHERN INDIANA AROUND 12Z SATURDAY. PREFERRED ARE THE GFS AND ECMWF MODELS...WHICH FORECASTS A WEAKER LOW MOVING EASTWARD ALONG/NORTH OF INTERSTATE 64. ALL MODELS SHOW ACTIVE CONVECTION LATE FRIDAY AND SATURDAY ALONG THE GULF STATES ALONG A RETURNING SURFACE FRONT. THIS WILL RESTRICT MOISTURE TRANSPORT NORTH AND WILL LIKELY LEAD TO LIKELY PRECIPITATION...BUT RELATIVELY LIGHT QPF AMOUNTS SATURDAY. SOUTHEAST WINDS SATURDAY WILL KEEP TEMPERATURES MILD UNTIL COLDER AIR ARRIVES LATE WHEN WINDS SHIFT TO THE NORTHWEST AS THE SURFACE LOW PASSES EAST. SOME MID LEVEL MOISTURE WILL LINGER SUNDAY...KEEPING A CHANCE OF SHOWERS. THE COOLER GFS HINTS AT A RAIN SNOW MIX ACROSS THE NORTH SUNDAY. FOR NOW...WILL NOT CHANGE THE ONGOING FORECAST SUNDAY THROUGH TUESDAY. && .AVIATION (12Z TAFS)... WINDS A SIGNIFICANT THREAT TO AVIATION THROUGHOUT THE TAF PERIOD AS A STRONG LOW PRESSURE SYSTEM AND ASSOCIATED COLD FRONT APPROACHES AND MOVES THROUGH THE REGION. WINDS ALREADY CLIMBING AT THE SURFACE AND ARE GUSTING TO NEAR 25KTS...WITH 12-15Z WEDNESDAY LIKELY SEEING THE LEAST AMOUNT OF WIND DURING THE TAF PERIOD. SURFACE WINDS WILL LIKELY BE STRONGEST BETWEEN 15Z WEDNESDAY AND 00Z THURSDAY. WIND SHEAR WILL INCREASE THIS MORNING AS A 60-75KT JET BUILDS IN AT 5K FT OFF THE SURFACE...WITH WINDS AROUND 50-60KT AROUND 2K FT. THIS WIND SHEAR WILL BE IN PLACE THROUGH AROUND 06Z THURSDAY BEFORE WINDS ALOFT BEGIN TO DECREASE. SURFACE WINDS WILL WEAKEN AFTER 00Z THURSDAY...THOUGH GUSTS TO 30KTS AT THE SURFACE WILL BE POSSIBLE THROUGH AROUND OR SHORTLY AFTER 12Z THURSDAY. A LOW-TOPPED SQUALL LINE IS STILL ANTICIPATED AHEAD OF THE APPROACHING LOW AND IS ON TRACK TO STRETCH FROM SDF TO BWG DURING THE 17Z-20Z TIME PERIOD...AND AFFECT LEX AROUND 19Z-22Z. TSRA AND THE STRONGEST WINDS OF THE EVENT STILL LOOK TO OCCUR DURING THIS TIME PERIOD. THE SQUALL LINE AND ASSOCIATED VERY STRONG WIND GUSTS WILL MOVE OUT QUICKLY...BUT AS MENTIONED...STRONG SURFACE WINDS AND WIND SHEAR WILL CONTINUE THROUGH THE END OF THE TAF PERIOD. && .LMK WATCHES/WARNINGS/ADVISORIES... KY...HIGH WIND WARNING FOR CENTRAL KENTUCKY 12Z WEDNESDAY TO 03Z THURSDAY. IN...HIGH WIND WARNING FOR SOUTH CENTRAL INDIANA 12Z WEDNESDAY TO 03Z THURSDAY. && WEATHER.GOV/LOUISVILLE SHORT TERM...JDK/JDG LONG TERM....JSD AVIATION.....JDK MESO.........JDG
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LOUISVILLE KY 1145 AM EST WED FEB 11 2009 INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-120930- ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN- CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY- BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY- JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY- SCOTT KY-HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY- FAYETTE KY-BOURBON KY-NICHOLAS KY-NELSON KY-WASHINGTON KY- MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-BOYLE KY- GARRARD KY-MADISON KY-BUTLER KY-EDMONSON KY-HART KY-GREEN KY- TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-WARREN KY-SIMPSON KY- ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY- CUMBERLAND KY-CLINTON KY- 1145 AM EST WED FEB 11 2009 /1045 AM CST WED FEB 11 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL INDIANA AND CENTRAL KENTUCKY. .DAY ONE...THIS AFTERNOON AND TONIGHT. VERY WINDY CONDITIONS WILL DEVELOP THIS AFTERNOON AND CONTINUE INTO THE EVENING. SOUTHWEST WINDS OF 25 TO 40 MPH WITH GUSTS FROM 55 TO 60 MPH WILL BE POSSIBLE. IN ADDITION...A LINE OF STRONG TO SEVERE THUNDERSTORMS IS EXPECTED TO MOVE THROUGH THE REGION DURING THE AFTERNOON. THIS LINE HAS THE POTENTIAL TO PRODUCE WIND GUSTS EXCEEDING 60 MPH. IN ADDITION... ISOLATED TORNADOES ARE POSSIBLE AS WELL. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUESTED THIS AFTERNOON. SPOTTERS ARE ENCOURAGED TO REPORT PEAK WIND GUSTS AND ANY INSTANCES OF WIND DAMAGE TO THE NATIONAL WEATHER SERVICE THIS AFTERNOON AND TONIGHT. DK
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LOUISVILLE KY 1016 AM EST WED FEB 11 2009 INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-111730- ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN- CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY- BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY- JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY- SCOTT KY-HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY- FAYETTE KY-BOURBON KY-NICHOLAS KY-NELSON KY-WASHINGTON KY- MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-BOYLE KY- GARRARD KY-MADISON KY-BUTLER KY-EDMONSON KY-HART KY-GREEN KY- TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-WARREN KY-SIMPSON KY- ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY- CUMBERLAND KY-CLINTON KY- INCLUDING THE CITIES OF...PAOLI...SALEM...SCOTTSBURG...MADISON... JASPER...MARENGO...TELL CITY...CORYDON...NEW ALBANY... JEFFERSONVILLE...HAWESVILLE...HARDINSBURG...BRANDENBURG... BEAVER DAM...LEITCHFIELD...ELIZABETHTOWN...FORT KNOX... MOUNT WASHINGTON...SHEPHERDSVILLE...LOUISVILLE...LA GRANGE... BEDFORD...NEW CASTLE...SHELBYVILLE...FRANKFORT...GEORGETOWN... CYNTHIANA...TAYLORSVILLE...LAWRENCEBURG...VERSAILLES... LEXINGTON...PARIS...CARLISLE...BARDSTOWN...SPRINGFIELD... HARRODSBURG...NICHOLASVILLE...WINCHESTER...HODGENVILLE... LEBANON...DANVILLE...LANCASTER...RICHMOND...MORGANTOWN... BROWNSVILLE...MUNFORDVILLE...GREENSBURG...CAMPBELLSVILLE... LIBERTY...STANFORD...RUSSELLVILLE...BOWLING GREEN...FRANKLIN... SCOTTSVILLE...GLASGOW...TOMPKINSVILLE...EDMONTON...COLUMBIA... JAMESTOWN...BURKESVILLE...ALBANY 1016 AM EST WED FEB 11 2009 /916 AM CST WED FEB 11 2009/ ...HIGH WIND WARNING IN EFFECT... WINDS WERE INCREASING ACROSS SOUTH CENTRAL INDIANA AND CENTRAL KENTUCKY AT MID MORNING AS LOW PRESSURE STRENGTHENED IN THE SAINT LOUIS VICINITY. WINDS WERE GUSTING IN EXCESS OF 40 MPH AT MANY LOCATIONS WEST OF INTERSTATE 65 WITH A MAX GUST OF 51 MPH AT WESTERN KENTUCKY UNIVERSITY IN BOWLING GREEN. WINDS WILL CONTINUE TO INCREASE AS DEEPENING LOW PRESSURE REACHES CENTRAL ILLINOIS AND WESTERN INDIANA BY MIDDAY. IN ADDITION...A NARROW LINE OF THUNDERSTORMS IS EXPECTED TO MOVE INTO THAT PART OF SOUTH CENTRAL KENTUCKY...WEST OF INTERSTATE 65 BY MIDDAY. DAMAGING WINDS WILL LIKELY BE FOCUSED JUST AHEAD AND ALONG OF THE LINE. TREES ARE ESPECIALLY SUSCEPTIBLE TO HIGH WINDS WITH DANGLING AND BROKEN TREE LIMBS. ALSO...MANY TREES ARE LEANING AND ENCASED IN SATURATED GROUND WHICH MAKE THEM MORE VULNERABLE TO THE HIGH WINDS. GRADIENT WIND GUSTS OF 50 TO 60 MPH WILL BRING DOWN FRACTURED TREE LIMBS AND MAY UPROOT OR BRING DOWN LEANING TREES...CAUSING POWER OUTAGES AS TREES AND TREE LIMBS HIT POWER LINES. TRAVELERS IN HIGH PROFILE VEHICLES WILL BE IMPACTED BY THE WIND AS WELL...ESPECIALLY THOSE TRAVELING ON EAST-WEST INTERSTATES SUCH AS I-64...AND THE BLUEGRASS AND CUMBERLAND PARKWAYS. STRONG SOUTH WINDS WILL CREATE A DANGEROUS CROSS WIND FOR THESE DRIVERS. KIRKPATRICK
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LOUISVILLE KY 1145 AM EST WED FEB 11 2009 INZ089-KYZ023-024-026-027-061-070>072-111745- BRECKINRIDGE-BUTLER-GRAYSON-HANCOCK-LOGAN-OHIO-PERRY-SIMPSON-WARREN- 1045 AM CST WED FEB 11 2009 ...STRONG TO SEVERE THUNDERSTORMS APPROACHING CENTRAL KENTUCKY... AT 1142 AM EST/1042 AM CST/...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A LINE OF STRONG TO SEVERE SHOWERS AND THUNDERSTORMS ACROSS WEST-CENTRAL KENTUCKY...FROM CHRISTIAN COUNTY TO HENDERSON COUNTY...MOVING EAST-NORTHEAST AT 35 MPH. OCCASIONAL LIGHTNING...HEAVY RAIN WITH RAINFALL AND STRONG GUSTY WINDS OF AROUND 50 MPH OR HIGHER ARE EXPECTED WITH THESE SHOWERS AND STORMS. BE AWARE THAT A GUST FRONT PRECEDING THESE SHOWERS AND STORMS WILL GENERATE STRONG AND GUSTY WINDS WELL BEFORE THE ARRIVAL OF ANY RAIN. STAY TUNED TO NOAA ALL HAZARDS RADIO...WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER UPDATES AND POSSIBLE WARNINGS. AL
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LOUISVILLE KY 1250 PM EST WED FEB 11 2009 KYZ024-027-028-062-111830- BRECKINRIDGE-EDMONSON-GRAYSON-HARDIN- 1150 AM CST WED FEB 11 2009 ...LINE OF SHOWERS WILL PRODUCE VERY STRONG WIND GUSTS... AT 1145 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A LINE OF RAIN SHOWERS EXTENDING FROM 7 MILES EAST OF WHITESVILLE TO 15 MILES EAST OF HARTFORD TO MORGANTOWN...MOVING NORTHEAST AT 40 MPH. HEAVY RAIN REDUCING VISIBILITIES TO LESS THAN ONE MILE...AND STRONG GUSTY WINDS OF AT LEAST 50 MPH ARE EXPECTED WITH THIS LINE. THIS LINE WILL BE... NEAR HARDINSBURG BY NOON CST. NEAR LEITCHFIELD BY 1210 PM CST. BE AWARE THAT A GUST FRONT PRECEDING THESE STORMS WILL GENERATE STRONG AND GUSTY WINDS WELL BEFORE THE ARRIVAL OF ANY RAIN. STAY TUNED TO NOAA ALL HAZARDS RADIO...WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER UPDATES AND POSSIBLE WARNINGS. AL
The Louisville radar (KLVX), 76 km away, was scanning. The volume nearest the first event began at 17:50 UTC.
7 high wind, 6 thunderstorm wind. Local standard time, as filed.
A car was blown off State Road 145 near Birdseye.
Trees were reported down in Tell City.
Tree tops were broken off along with six inch thick tree limbs.
A twelve inch evergreen tree was uprooted.
A roof was blown off a business and power poles were snapped on the northwest side of Corydon.
Power poles were downed by high winds along Scottsville Road near Floyds Knobs.
Trees limbs were downed in Corydon.
The roof of Southwest High School in Hanover was damaged, with several large sections of sheet metal blown off.
The measured wind gust occurred at Jasper Middle School.
A porch roof was blown off near English.
Wind gusts tore shingles off of a roof in Leavenworth.
The metal roof of the Charlestown Fire Department was blown off into the street.
Windows were blown out of a house in Scottsburg.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2009Every state in 2009This day in weather historyWarnings in Indiana, February 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 155181, 155183, 155184, 155185, 155186, 155188, 155189, 155190, 155191, 155192, 155193, 155194, 155195.